treatment after overdoseMany people associate overdose with powerful illicit drugs like cocaine and heroin.
 
However, every year, tens of thousands of Americans overdose on common, everyday over-the-counter medications like Tylenol (acetaminophen), Advil (ibuprofen), and Benadryl. According to The Journal of Adolescent Health, acetaminophen and ibuprofen are the two most commonly ingested medications in adolescent suicide attempts via overdose.1 If someone takes more than the recommended dosage in a short period of time, the risk of severe and potentially dangerous side effects increases substantially.

It can be difficult to determine the fatal amount of an over-the-counter medication for a particular person because there are so many factors that can affect that limit. These include a person’s body weight, other substances in their system such as alcohol, how much they’ve eaten that day, and how much of a tolerance they’ve built to that particular medication. There also haven’t been as many studies done on overdose from over-the-counter medications due to the fact that it isn’t as common as overdose from illegal or prescription drugs.

Ready to leave addiction behind?

Call now to speak to a consultant about your treatment options

(702) 848-6223

The Most Dangerous Over-the-Counter Drugs

It’s possible to overdose on many common drugs, but it typically requires an extremely high dose that would likely only be taken by someone attempting to commit suicide. However, there are tens of thousands of calls to poison control centers in the US each year from people concerned that they may have overdosed on an over-the-counter medication.2 Very few of these individuals die, but they may also experience severely unpleasant effects and sustain damage to vital organs that can cause problems in the future.

The over-the-counter medications most likely to cause overdose include:

  • Acetaminophen: Most commonly found in popular painkillers like Tylenol, but also found in numerous other medications such as cold and flu medicines. The maximum daily recommended dose for the average adult is 3900mg (325mg and 650mg tablets) and 4000mg (500mg tablets). Overdose can result in liver damage or acute liver failure, possibly resulting in death.3
  • NSAIDs: This is a group of medications that includes aspirin and ibuprofen. The initial dose for an adult is typically 400mg, with follow-up doses of 200mg to 400mg every 4 hours as needed, up to a maximum of 4 doses in a 24-hour period. Overdose can lead to nausea, vomiting, seizures, and coma.4,5
  • Codeine: Though it’s become more restricted in recent years, codeine is still available over the counter in certain cough medicines. As an opioid, too much codeine can cause dangerous respiratory depression. The maximum adult dose is 60mg every four hours and 360mg in a period of 24 hours.6
  • Antihistamines: The active ingredient in medications like Benadryl can cause significant drowsiness. The most common danger from this comes from people trying to operate heavy machinery, including vehicles, after taking too much of the drug. An overdose can cause rapid heartbeat, nausea, vomiting, inability to urinate, delirium, hallucinations, and seizures. The maximum safe dose for adults varies greatly depending on the specific medication. For Benadryl, it is generally 50mg every 4-6 hours for adults.7,8

These are all recommendations for taking over-the-counter medications orally. Dosage limits may be different for different types of administration.

Dextromethorphan

This drug, commonly called DXM, is found in over-the-counter cough and cold medicines like Robitussin, Nyquil and Dayquil, Theraflu, Tylenol Cold, and more. It is a cough suppressant that has largely replaced codeine in the US, likely due to its availability, effectiveness, and safety when used as directed. However, DXM has also become a subject of abuse, although it is still legal and found in many OTC drugs.9,10

It is possible to overdose on DXM through nonmedical use. Symptoms of DXM overdose include:10

  • Breathing problems, including depressed or irregular breathing.
  • Blurred vision.
  • Constipation.
  • Convulsions or seizures.
  • Extreme drowsiness.
  • Hallucinations.
  • Changes in blood pressure, either high or low.
  • Muscle twitches.
  • Heart palpitations and rapid heart rate.
  • Nausea and vomiting.
  • Raised body temperature.
  • Spasms of the stomach and intestines.
  • Coma.
  • Death.
  • Ready to leave addiction behind?

    Call now to speak to a consultant about your treatment options

    Get Help Today

    Call Now

    (702) 848-6223

    100% Confidential

    Is an Overdose More Likely if Medications Are Mixed?

    Although over-the-counter medicines are designed to be low-dose and low-impact on the body, mixing them can lead to overdose. Often, people do not think about what goes into OTC medications, which can lead to serious side effects.

    One of the most common types of OTC overdose involves acetaminophen. The painkiller is sold on its own and in cold and flu medications because it is effective in easing pain and reducing fever. However, when a person takes these drugs together, especially in a dose that is higher than recommended, they can accidentally overdose on acetaminophen and damage their liver.11

    Antihistamines and motion sickness medications can also lead to overdose. These include medications like Dramamine and Benadryl. Combining these drugs can increase drowsiness, much like mixing alcohol and narcotics. Excessive sleepiness can lead to oversleeping.11

    St. John’s wort, a common herbal supplement, is used for anxiety and depression. Cough medicine containing dextromethorphan can be extremely dangerous when mixed with this supplement; together, the two can trigger serotonin syndrome, which can cause sweating, confusion, trouble controlling movements, and possible death.11

    Dangers of Combining OTC Medications with Alcohol

    Most warnings against mixing drugs and alcohol come from prescription medications, like antibiotics or prescription painkillers; however, mixing OTC medicines with alcohol can also be very dangerous. 12

    For example, cold and flu medications containing acetaminophen can increase the risk of liver damage when combined with alcohol. The combination also increases the risk of ulcers and stomach upset and bleeding.13

    Some liquid medications, like over-the-counter cough syrups, contain a small amount of alcohol. Combining the medications with additional alcohol increases the chance of suffering from alcohol poisoning.12

    Heartburn medications mixed with alcohol can cause increased heart-rate and sudden blood pressure changes, as well as increasing the effect of alcohol, which could be very dangerous as people can become much more intoxicated than they would expect based on the amount of alcohol they’ve consumed. Dramamine and other anti-nausea or motion sickness medicines can increase sleepiness or drowsiness, cause dizziness, and cause overdose.12

    Mixing many drugs with alcohol increases the risk of dangerous or harmful side effects. This is true for over-the-counter medications as well as prescription medicines.

    The best way to prevent an overdose of an over-the-counter medication is to read the directions and warning labels carefully. It’s also important to consult a medical professional if you’re taking any kind of medication at the same time, including other over-the-counter drugs. Most overdose cases and dangerous side effects from these substances come from mixing them with other drugs or alcohol.

    Any time an overdose is suspected, a poison control center or emergency services should be contacted immediately.

    Sources

    [1]. Sheridan, D., Hendrickson, R., Lin, A., and Fu, R. (2016). Adolescent Suicidal Ingestion: National Trends Over a Decade. Journal of Adolescent Health, 60(2).

    [2]. Gummin, D., Mowry, J., Spyker, D., Brooks, D., Fraser, M., and Banner, W. (2017). 2016 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 34th Annual Report. Clinical Toxicology, 55(10), 1072-1254.

    [3]. Harvard Medical School. (2018). Acetaminophen safety: Be cautious but not afraid.

    [4]. Government of Alberta. (2017). Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).

    [5]. Wiegand, T. and Vernetti, C. (2017). Nonsteroidal Anti-inflammatory Drug (NSAID) Toxicity Clinical Presentation. Medscape.

    [6]. Food and Drug Administration. (2017). CODEINE SULFATE tablets.

    [7]. U.S. National Library of Medicine. (2018). BENADRYL – diphenhydramine hydrochloride tablet, film coated.

    [8]. U.S. National Library of Medicine. (2017). Diphenhydramine overdose.

    [9]. Martinak, B., Bolis, R., Black, J., Fargason, R., and Birur, B. (2017). Dextromethorphan in Cough Syrup: The Poor Man’s Psychosis. Psychopharmacology Bulletin, 47(4), 59–63.

    [10]. U.S. National Library of Medicine. (2017). Dextromethorphan overdose.

    [11]. Kuzma, C. (2015). 5 Over-the-Counter Medicines You Should Never Take Together. Men’s Health.

    [12]. National Institute on Alcohol Abuse and Alcoholism. (2014). Mixing Alcohol With Medicines.

    [13]. AARP. (2015). 8 Medicines That Don’t Mix With Alcohol.